Skip to content

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
BiPolar 2
avatar
An_240727 posted:
I always thought there was only one form of bp until two years ago when I was diagnosed with BP2. I take an antidepressant and for the first year or so was trying drugs paired with it to control the low lows I continued to experience. I couldn't function on any of them. I don't have the option to go on disability and I don't want to feel like a zombie. Does anyone know of an alternative I can function on and prevent the constant cycling I experience each day? I am new to this forum.
Reply
 
avatar
skypper responded:
Hi and welcome,
With medications, none of us here can advise as to a specific one med that will work for any other individual. The thing with meds is that we all respond differently to them based on our own individual body chemistry, which is why at the beginning at least it's often a task of trial and error with your psychiatrists (pdoc) monitoring to see which meds will work best for you.
Some of us take a single med, other 2, others of us several, it's a bit of a process finding the right combo, but in the end when you do find something that makes you feel better it is well worth it.

So my best advice is to hang in there and work with your pdoc, make sure to let your pdoc know what's going on, keeping a mood chart, that is a log of yo9ur daily moods, along with levels of anxiety or irritability, and amounts of sleep will help you and your pdoc track how you're doing as well.

Good luck and I hope this helps you
~Sky~

If you are struggling, please talk to someone. There are good and kind people in this world. There is love to know
 
avatar
bpcookie responded:
Hello, its nice to meet you and welcome to the board. Here is a site that lists Bipolar meds.

http://bipolar.about.com/cs/menu_meds/l/bl_medsAZ.htm
After twelve years of therapy my psychiatrist said something that brought tears to my eyes. He said, No hablo ingles.
 
avatar
frustratedbp2 replied to skypper's response:
Thanks for the encouragement.
 
avatar
frustratedbp2 replied to bpcookie's response:
thank you for your suggestion.
 
avatar
ddnos responded:
Hi An..welcome

So just curious, what meds are you currently on? Are you seeing a psychiatrist (pdoc) and if so, has he/she ever tried combining an anti depressant and mood stabalizer?

The first thing that i would do if i were you would be to have a serious conversation with your doctor. I don't know how little or how much you share with him/her, but if you want him/her to be able to help you, you need to tell the doc everything. He/she needsd to know that the meds you've tried aren't working and if there are unbearable side effects.,,he needs to know. You don't have to live day in and day out on meds that don't work for you. If your current pdoc won't work with you on that, then id' suggest finding someone who wiill. You need someone who is wiling to work with you and you with him/her and that their priority is getting you stable.

Someitmes, for some people, they don't respond to the typical class of medications, as was the case for me. So as a last resort sort of thing, they tried putting me on an MAOI (Nardil) and I've been on it ever sense - 20 years (minus a few brief times where i had to go off it for various reasons). But none of the more "conventional" psych drugs don't work for me - they just make me terribly sick. So if your pdoc has exhausted a list of meds to try on you, maybe MAIO (Nardil, Parnate, or Emsam( a patch) ) might work for you. I have been taking both Nardil and Lithium for 20 years, and I couldn't function without it. Granted, that doesn't mean I don't still have bad days, but we all do regardless if stable on meds or not. THe point being, you CAN get stable once you get on the right meds. Therapy with a good therapist is also something that I believe is crucial because meds can't do the things that therapy can.

Hang in there and talk with your pdoc, yes? It's your life and sometimes the only one who is going to get anything done about it is you. THen you find out along the way that you get as much or as little help as you need.

Debbie
You can`t change what people are without destroying who they were
--The Butterfly Effect
 
avatar
An_240727 replied to ddnos's response:
My anti depressant is Effexor 225mg in the am 150mg at 6pm. The Meds for BiPolar were, Abilify don't remember the dosage but it was the lowest and then ended up cutting it in half, still could not function foggy no memory almost lost my job while on it. Buspar don't remember that dose either but it was low put me right to sleep and foggy, cut in half still the same reaction. The latest was Resperidal .5 mg 2x day Could not function was dizzy all the time, sleepy could not function at my job. (VP of Technical Project Management for a large investment bank). HR knows I have this disability but in the end if I can't do my job I will lose it.

Have been on Long term disability 3 times in the past three years while trying to get used to the meds. Checked myself in the hospital 2x but ended up being baker acted anyway, ( forced to stay). The Effexor helps for the long term Major depression it's the low low cycling that just comes when ever it feels like it. I also suffer from Panic disorder and agoraphobic who knows why, have had that since I was in third grade and suffered in silence for 2 decades. I take 1-2 mg Xanax just to be able to get out of the house. I go to talk therapy and see my Pdoc 1 every three months. My pdoc has been great but I feel like if I go through another one of those meds that affect my mind and ability to function my career is over. I put up a great front at work, pretend to be up hoping I can talk myself into feeling that way. On some level sometimes it works. Mostly not so much.

I realize it could be much worse compared to those in this community that have BP1. But sometimes I wish I did have the Manic episodes just to experience excitement for a while. No offense intended to those who suffer so much with that form. I feel like such a baby. I want so much to be "Normal" that isn't"my normal" each day is such a struggle, I get so tired, but I have kids and a grandchild so I use them to move me forward each day. I thank God every chance I get like when the elevator just shows up, or I get a great parking space, see a beautiful sunset. Its what I have to hold on to.

Sorry for whining. . .
 
avatar
tryforever responded:
Its hard to ask for stability of any sort being bipolar and not taking medicaton.I have BP1 and for some time I had to suck it up and deal with the zombie effect...the trick, secret, the way to find stbility is to let your body get used to them if the medication you are taking is working.

Its not easy,and I may sound harsh, but it was not fun for me either.The stability I can now find in my life is directly related to how hard I worked to get used to the medication that worked for my brain. What it does to the body in the interm - not fun- the stability after - very worth it.

L
 
avatar
frustratedbp2 replied to tryforever's response:
Is a month on each not enough to get used to the meds? Abilify I kept taking it for 4 months back at work for one of them, and almost lost my job.

I didn't take your response as harsh. Life for us all is what it is. Just hoping for guidance on other drugs that have helped others that I can request from my Pdoc. I have never told anyone but those who absolutely needed to know, that this is what I struggle with each day. This is the first time I have reached out to anyone.

Just asking for assistance and ideas.
 
avatar
Anneinside replied to frustratedbp2's response:
Are you on a mood stabilizer? I take Lamotrigine (Lamictal) and have no side effects from it. Although it doesn't treat depression, it can keep it from coming on.


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Patience for the Holidays and every day life
Tips 1. Boredom can make it difficult to be patient. If you're waiting in the doctor's office and the only thing you can concentrate on is ... More
Was this Helpful?
2 of 5 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.